South Park Self

don't forget to put the cat out, he's a British spy

In addition to the depredations of the neighbourhood ginger Tom, who comes into the house and sprays randomly, we have also had poor Todal in a cone and confined to the house because of the stitches in her back - which is also, in fact, quite probably the result of the maurauding tomcat, because he's a bugger and beats up our kitties something 'orrible. (Hobbit, who must outweigh him by a factor of two, has a distressing tendency to look the other way whistling when the tom is around, the wimp). As a result of both of the above (Todal apparently has no truck with litter boxes), the house has been subtly and distressingly redolant of cat piss since I got back from hospital. Cat piss has that tendency to be all phantom: mother and I and a blacklight the other night spent twenty minutes trying to find the patches without success. Today, the efforts of my inexhaustible mother have finally borne fruit; the wretched tomcat appears to have sprayed up a pile of rolled papers in a corner of my study, which we didn't pick up with the blacklight as the paper itself fluoresces. Rendered unfit for human consumption: three rolls of wrapping paper (one of them shocking pink for benefit of niece), and the extremely amusing Fawkes/Codex poster given to me lo these many months ago by, if I remember correctly, strawberryfrog. Phooey. Bloody cat.

I have been very quietly at home for several days, apart from odd visits to doctors and pathologists and what have you. (Pathcare's warfarin monitoring programme is really reassuringly efficient, they SMS you same day after a blood test with a warfarin intake programme for the week. My blood thinness levels are currently way too high, so I'm off it for a couple of days). The leg is much better, and I can hobble around the house reasonably effectively, leaving the crutch for long trips only; my main problem right now is complete and utter exhaustion as soon as I do anything other than lie on the couch with my feet up. Which is OK, because the nice physician man mutters things like "serious life-threatening illness" and "recovery period similar to pneumonia" and "systemic inflammation during embolus was particularly high", and has put me off work until the end of next week. It is an index of my state of health that this causes me very little of the usual off-work guilt, and instead a vast feeling of relief. The thought of the first week of term next week was terrifying me.

I have also noticed a recurring feature of the last two weeks of blood-letting. I am covered in horrible little bruises from needles - a blinding array across my stomach, where they injected heparin twice a day while I was in hospital, plus giant yellow patches on my wrists from the pulse-point needles, and several on my arms from random painkillers. The elbow veins, of course, were black and blue, although they've gone down a bit now. Thin blood from warfarin means one makes spectacular bruises. But the most striking recurring feature is the cheerful professional relish, at times downright vampiric, with which the needle technicians pounce on my arms. "Oooh!" they say excitedly. "Oooh, you have lovely veins!" I feel as though I should be in a Victorian nightgown and a dreamy state of passivity as the bat comes through the bedroom window.
  • Current Mood: apathetic exhausted but improving
Rendered unfit for human consumption: Fawkes/Codex poster

Ack! I will have to think of a suitable replacement.

PS: with the warfarin, did they give you a medic-alert bracelet in case of accidents? I'm thinking it should say "warning: thin blood. Not suitable for vampires".

PPS: British spy? which newspaper does he work for?


Edited at 2011-07-21 11:08 am (UTC)
I lament the poster, it caused me endless amusement, although conversely I'm not sure where I'd ever have been able to display it, owing to the "aargh my eyes!" effect. It's not something you want to catch sight of suddenly, you need to be braced.

No medical aid bracelet, alas. Just as well. As a vampire theorist, I really shouldn't be discouraging them.
Blood thinners and steroids, which do the same thing, definitely bruise you up - your clotting is diminished.

Be thankful it's temporary. By the end of his life my dad's arms and legs were a simply great stretch of bruises; any touch would result in a mark, for weeks. It was painful to see.

Take care of yourself. Who cares for the carer? (reading 'I shall wear midnight' second time through.)
Bruise easily
I think I have naturally thin blood. I bleed like a haemophiliac and bruise badly at the slightest bump. I think it runs in the family, my dad and his sisters have the same problem. Not ftw. Door handles especially tend to get my upper arms in such a state that I've had people ask me "is everything ok at home?". Sigh.
Re: Bruise easily
Actually, interesting point - I also bruise fairly easily at the best of times, and the ridiculously high blood thinness scores I'm currently reaching on warfarin suggest that I may have a similar predisposition. Hmmm.
Glad you're on the mend. Take it slow.

I've also been complemented on my nice veins when pounced on by medi-vampires in the past. I think they like them compared to those of old people or needle-drug addicts that are most common in hospitals.